Kentucky, 2003

Flood in Kentucky, February 24, 2003

February 24, 2003 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 23, 1:45 PM EST, 11 hours earlier.

Area forecast discussion, Feb 23, 1:45 PM EST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
145 PM EST SUN FEB 23 2003

CHALLENGE WITH THIS CYCLE WILL BE PINNING DOWN SNOW ACCUMULATIONS FROM SFC LOW
WHICH WILL BE MOVING FROM NRN TX/OK QUICKLY NORTHEAST TO NEAR CINCINNATI OHIO
BY 12Z MONDAY.

SEVERAL POINTS TO CONSIDER WITH THIS CYCLE WILL BE FAST MOVEMENT OF SYSTEM
THAT WILL CERTAINLY LIMIT SNOW ACCUMULATIONS. OTHER FACTORS COME INTO PLAY ALSO
...HOWEVER...WONT GO INTO DETAIL.

IT IS A RELATIVELY SMALL SYSTEM...BUT...AM IMPRESSED WITH THE VERTICAL
VELOCITIES. THE MAGNITUDE OF THAT PARAMETER ALONE INDICATES THAT A
QUICK BURST OF ACCUMULATING SNOW MIGHT OCCUR.

GFS AND ETA BASICLY SIMILAR AND WILL USE A BLEND TO ARRIVE AT THE SHORT TERM
SOLUTION.

HV DECIDED TO LEAVE SNOW ADVISORY INTACT THAT WAS ISSUED FOR THE EVENT EARLY
ON SUNDAY MORNING. THE SNOW ADVISORY WILL AFFECT ONLY THE COUNTIES NORTH OF THE
OHIO RIVER IN LOUISVILLE/S CWA. SNOW AMOUNTS WILL MOSTLY BE 1 TO 3 INCHES AND
SEEMS TO HAVE BEEN PLACED WELL.

OVER AREAS SOUTH OF THE OHIO RIVER...SOMEWHAT WARMER TEMPERATURES AND A MIX
OF PCPN WILL LIMIT SNOW ACCUMULATIONS TO AN INCH OR LESS.

OVER THE SCENTRAL PARTS LITTLE OR NO SNOWFALL ACCUMULATION IS PROJECTED.
A MIXTURE OF SNOW AND RAIN MIGHT OCCUR AFTER MIDNIGHT...BUT...THE TEMPS
WILL STAY ABOVE FREEZING.

IN VIEW OF THE PROJECTED PATH THAT THIS LOW WILL TAKE COUNTIES OVER THE SOUTH
CENTRAL WILL NOT BE IN A FAVORABLE LOCATION FOR ANY SGFNT SNOW.

DIRECTING ATTENTION BACK TO THE THE NORTHERN PARTS OF CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA...THE HIGH ALBEDO OF THE NEWLY FALLEN SNOW FROM LAST
NIGHTS STORM PASSAGE AND A MOSTLY CLOUDY SKY HELD TEMPERATURES IN
CHECK WITH LITTLE DIURNAL RANGE INTO ERY AFTN.

PRBLY WL HAVE TO TRIM MOS A FEW PTS FOR PROJECTED MINS TONIGHT FROM MOS
GUIDANCE.

IN THE LONG TERM:
XPCT A CHC OF SNOW OR RAIN ABOUT MID WEEK...HOWEVER...NO MAJOR STORMS ARE
XPCTD.

.SDF...SNOW ADVISORY TONIGHT FOR ALL SOUTHERN INDIANA COUNTIES.

CONGER
Hazardous weather outlook, Feb 23, 3:15 PM EST, 9 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

LOW PRESSURE MOVING INTO KENTUCKY TONIGHT WILL RESULT IN SNOW
DEVELOPING ACROSS SOUTH CENTRAL INDIANA WITH A MIX OF RAIN AND SNOW
ACROSS NORTH CENTRAL AND EAST CENTRAL PARTS OF KENTUCKY. SNOW WILL
ACCUMULATE FROM 1 TO 4 INCHES BY DAYBREAK MONDAY ACROSS SOUTH
CENTRAL INDIANA WHERE A SNOW ADVISORY IS IN EFFECT TONIGHT.
SOUTHWARD ACROSS NORTH CENTRAL AND EAST CENTRAL KENTUCKY...
ACCUMULATIONS SHOULD BE 1 INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND MEDIA ARE REQUESTED TO SUBMIT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE LATE TONIGHT AND MONDAY MORNING.

VLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nelson

When
February 24, 12:45 AM EST to 11:30 AM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

The Rolling Fork River at Boston crested at 35.2 feet at 4 AM EST on February 24. Flood stage at Boston is 35 feet. Minor flooding occurs at this level. Some agricultural bottomland in the area is covered.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342976.